Suffering the agony of IBD? Check your meds

In the kingdom known as Pharmaland, there’s nothing more profitable than a drug that can cause you to have to start up on another drug. Your pain becomes Big Pharma’s gain.

Taking only one Rx med is as difficult as trying to eat one potato chip!

And a just-out study has revealed how a popular class of drugs for type 2 diabetes can put you at risk for the painful, debilitating group of conditions associated with inflammatory bowel disease (or IBD), such as Crohn’s and ulcerative colitis. And if you’ve watched TV for more than 10 minutes lately, you know that those gut conditions also come along with their own boatload of risky pharmaceuticals.

Unfortunately, this isn’t the only way that these diabetes meds can put you in severe pain, perhaps even kill you.

So, if you’re taking a drug for type 2, you need to check what it is ASAP – and if it’s one known as a “DPP-4 inhibitor,” schedule an appointment just as quickly with your doctor and ask about getting off of it.

A gut reaction

Slowly but surely, it’s becoming obvious that some of the newer drugs on the block for type 2, called DPP-4 inhibitors (including best-sellers such as Januvia, Tradjenta, Glyxambi, and Onglyza), are just too dangerous to take.

Over two years ago, we warned you about the sudden and crippling joint pain that they can cause. And just late last year, the FDA mandated that drugmakers add warnings to them about how they can increase the risk of heart failure in anyone who suffers from heart disease — which diabetics are more prone to have.

Now, the latest warning is from an international group of researchers who are sounding the alarm about these drugs and IBD.

Scientists from Canada and Germany decided to investigate an earlier finding in laboratory animals that showed a link to those gut-wrenching conditions. So, they carefully analyzed the medical records for over 30,000 diabetics in the UK who were taking DPP-4 drugs. And what they found was a whopping 75-percent increase in IBD when compared to patients on other diabetes medications.

Plus that, they found that the longer you’re on them, the higher your risk.

Not that this discovery should come as any big surprise to experts. The very way these drugs work is by blocking an enzyme in your body (called DPP-4) that controls inflammation and regulates hormones in your gut.

Of course, your doctor would have to review the labels of these meds regularly to stay on top of all of the side effects that are constantly being added.

Take Onglyza for example.

In 2015, an FDA’s warning about “severe joint pain” joined the already long list of potential adverse reactions. But don’t go looking for it unless you have your Pharma-to-English dictionary handy, as it’s listed as “arthralgia.”

In 2016, two additional warnings showed up for pancreatitis and heart failure.

And last year, the disfiguring and life-threatening condition called bullous pemphigoid (the emergence of large, fluid-filled blisters that can show up all over the body) appeared on the Onglyza label.

Will one for IBD be next?

Whether the FDA considers this newfound side effect to be label-worthy or not won’t change or lessen the risk of the pain, bloating, chronic diarrhea, and everything else that comes along with IBD.

While these drugs are advertised as being the most advanced treatments for type 2, getting off them could be one of the best moves you’ve ever made — possibly even “curing” ailments you may have been struggling with for years.

“DPP-4 inhibitors may increase risk for IBD in diabetes patients” Diana Phillips, March 22, 2018, Medscape, medscape.com